Compare ibuprofen vs. Tylenol

Head-to-head comparisons of medication uses, side effects, ratings, and more.

Advil
(ibuprofen)

Tylenol Regular Strength
(acetaminophen)

Relieves pain, fever, and swelling. Advil (ibuprofen) works well for treating fever, inflammation, and a variety of mild to moderate pain conditions, but it doesn't last as long as other NSAIDs.Relieves pain and fever. Tylenol Regular Strength (acetaminophen) effectively reduces fever and relieves pain, but it doesn't lower inflammation and swelling.
Reviews & ratings
Filter group. All currently selected
Filter group. All currently selected
5.49ibuprofen
Reviews for ibuprofen
88%
of people (All ages) say ibuprofen is worth it
52%
say it works well
4%
say it's a big hassle
892 reviews
Have you used Advil (ibuprofen)?
Worth itNot sureNot worth it
Reviews for Tylenol
77%
+11% better vs. ibuprofen
37%
+15% better vs. ibuprofen
3%
-1% worse vs. ibuprofen
1002 reviews
Have you used Tylenol Regular Strength (acetaminophen)?
Worth itNot sureNot worth it
Side effects
ibuprofenTylenol

The ibuprofen FDA package insert doesn’t have numbers about how common side effects are.

More about ibuprofen side effects »

The Tylenol FDA package insert doesn’t have numbers about how common side effects are.

More about Tylenol side effects »
How it works
ibuprofenTylenol
Advil (ibuprofen) is a non-steroidal anti-inflammatory drug (NSAID). It stops the inflammation process in your body, which relieves pain, swelling, and fever.Tylenol Regular Strength (acetaminophen) is an analgesic. It relieves pain and lowers fever by stopping the production of certain chemicals in the brain that cause both pain and fever.
Type of medication
ibuprofenTylenol
Over-the-counterOver-the-counter
Available as
ibuprofenTylenol
  • Pill
  • Chewable tablet
  • Suspension
  • Pill
  • Chewable tablet
  • Dissolving tablet
  • Liquid
  • Suppository
  • Injection
Used for
ibuprofenTylenol
Risk factors for serious side effects
ibuprofenTylenol
  • History of heart problems
  • Taking Advil (ibuprofen) for a long period of time
  • History of stomach bleeding
  • Age 60 or older
  • Taking aspirin, other NSAIDs, or blood thinners
Detailed Advil (ibuprofen) risks & warnings »
  • Medication administering errors
  • Injection formulation
  • Exceeding the recommended maximum daily limits
  • Drinking more than 2 alcoholic beverages a day
  • Taking with other Tylenol-containing medicines
Detailed Tylenol Regular Strength (acetaminophen) risks & warnings »
Pregnancy
Alcohol
ibuprofenTylenol
No alcohol related info.
  • Drinking alcohol while taking Tylenol Regular Strength (acetaminophen) can damage your liver.
  • Heavy alcohol drinkers and people with liver problems should avoid using Tylenol Regular Strength (acetaminophen) since it can cause serious liver damage.
Food
ibuprofenTylenol
  • Take it with food or milk to prevent stomach upset.
  • It needs to be taken with food or millk to avoid getting an upset stomach.
No food related info.
Kidneys and liver
ibuprofenTylenol
  • Advil (ibuprofen) can damage your kidneys. Taking the lowest dose for the shortest amount of time lowers your risk. Talk to your doctor if this worries you, or if you already have kidney damage before you start taking Advil (ibuprofen).
  • Taking too much acetaminophen causes liver damage that can be permanent and life-threatening. Signs of liver problems may include dark urine, feeling tired, upset stomach or stomach pain, or yellow skin or eyes. If you notice any of these symptoms, call your doctor immediately. Avoid drinking alcohol when taking Tylenol Regular Strength (acetaminophen). Avoid using Tylenol Regular Strength (acetaminophen) if you have existing liver problems since it can cause further damage.
  • Doesn't cause kidney damage and is also safe to use if you have heart problems or if you're pregnant.
  • To avoid hurting your liver, you need to keep track of the total amount of acetaminophen you are taking since it's a very common ingredient in pain and cold combination medicines.
Pain
ibuprofenTylenol
  • Do not take for more than 10 days for pain relief or more than 3 days for fever. Talk to your doctor if your symptoms do not go away.
  • Good for relieving pain due to common conditions like menstrual cramps, toothaches, backaches, and sports-related injuries.
  • Works well to relieve pain and fevers.
Upsides and benefits
ibuprofenTylenol
  • Advil (ibuprofen) is effective for treating fever, pain, and inflammation.
  • Good for relieving pain due to common conditions like menstrual cramps, toothaches, backaches, and sports-related injuries.
  • Advil (ibuprofen) is generally safe to use, cheap, and available over-the-counter.
  • Advil (ibuprofen) causes less stomach problems than its alternatives.
  • It comes in different flavored liquid forms that makes it easy for children to take.
  • Works well to relieve pain and fevers.
  • Good for menstrual cramps, toothaches, body aches, and mild arthritis pain.
  • Tylenol Regular Strength (acetaminophen) causes less upset stomach, ulcers, bruising, and bleeding than other pain medications like aspirin and Advil.
  • Doesn't cause kidney damage and is also safe to use if you have heart problems or if you're pregnant.
  • Tylenol Regular Strength (acetaminophen) has been used for a long time and is generally safe for short-term use.
Downsides and risks
ibuprofenTylenol
  • Advil (ibuprofen) doesn't last as long as other NSAIDs, so you need to take it a few times a day to get relief of your symptoms.
  • It needs to be taken with food or millk to avoid getting an upset stomach.
  • Advil (ibuprofen) is not as safe as other alternatives for pregnant women and people who are age 60 or older.
  • It can cause serious complications like stomach bleeding and kidney problems if taken for a long period of time.
  • Like all NSAIDs, Advil (ibuprofen) can raise your risk of getting blood clots, a heart attack, or stroke.
  • Tylenol Regular Strength (acetaminophen) doesn't treat some kinds of pain as well as other medications like Advil.
  • Drinking alcohol while taking Tylenol Regular Strength (acetaminophen) can damage your liver.
  • To avoid hurting your liver, you need to keep track of the total amount of acetaminophen you are taking since it's a very common ingredient in pain and cold combination medicines.
  • Heavy alcohol drinkers and people with liver problems should avoid using Tylenol Regular Strength (acetaminophen) since it can cause serious liver damage.
Tips from our pharmacists for people taking the medication
ibuprofenTylenol
  • Starts working in about 30 to 60 minutes.
  • Take it with food or milk to prevent stomach upset.
  • Do not take for more than 10 days for pain relief or more than 3 days for fever. Talk to your doctor if your symptoms do not go away.
  • If you normally take a daily aspirin, make sure to take Advil (ibuprofen) at least 30 minutes after taking aspirin or more than 8 hours before taking aspirin. This will help make sure the aspirin still works in your body.
  • Advil (ibuprofen) increases the risk of stomach bleeding so tell your doctor right away if you experience any bleeding.
  • If you are allergic to aspirin, there is a chance you may be allergic to Advil (ibuprofen) as well.
  • Tylenol Regular Strength (acetaminophen) starts working within one hour.
  • Taking too much of Tylenol Regular Strength (acetaminophen) can cause liver failure and death. Don't take more than what's recommended on the package insert.
  • Acetaminophen is found in many over-the-counter and prescription products. Make sure the total amount of acetaminophen you take does not exceed 3,000 mg per day and check with your pharmacist to make sure you're not taking too much.
  • Follow age-specific dosing instructions on how much to take.
  • Let your doctor know if your symptoms don't improve in a few days.
Learn more
More about ibuprofenSide effectsReviews & ratingsAlternativesFDA package insert
Have you used Advil (ibuprofen)?
Worth itNot sureNot worth it
More about TylenolSide effectsReviews & ratingsAlternativesFDA package insert
Have you used Tylenol Regular Strength (acetaminophen)?
Worth itNot sureNot worth it